Alert archive / Montana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 20, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 16, 2015, 3:20 PM MDT for Golden Valley County, Sweet Grass County, Wheatland County, Montana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2015, 3:20 PM MDT (21:20 UTC)
- Expired
- Jun 16, 2015, 4:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Golden Valley County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 90 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:28 PM MDT, 52 minutes earlier.
Area forecast discussion, Jun 16, 2:28 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MDT TUE JUN 16 2015
.SHORT TERM...VALID FOR WED AND THU...
WEAK CONVECTION BEGINNING TO DEVELOP OVER THE MTNS OF SOUTH
CENTRAL MT IN RESPONSE TO AFTN HEATING AND AREA OF PV IN WNW FLOW
ALOFT. PRESSURE FALLS NOTED IN SOUTH CENTRAL MT WILL HELP TO SHIFT
WINDS IN OUR CENTRAL PARTS TO THE EAST...SETTING UP A CONVERGENT
AREA WHICH SHOULD BE FAVORED FOR SHOWERS/TSTMS AS ACTIVITY BEGINS
TO SPREAD OFF THE HIGH TERRAIN. BILLINGS DEW PT HAS FALLEN TO 45F
SO WE ARE BEGINNING TO SEE THE IMPACTS FROM DRIER AIR SPREADING IN
FROM THE WEST. TEMPS INTO THE MID 70S SHOULD ALLOW FOR CONVECTION
OVER THE LOWER ELEVATIONS THOUGH THE LOWER DEW PTS ARE KEEPING
SBCAPES AT MODEST VALUES AROUND 500 J/KG AS OF THE 19Z
MESOANALYSIS...SO TSTM ACTIVITY MAY NOT BE AS STRONG AS HIGH RES
MODELS ARE SUGGESTING. WILL CONTINUE TO MONITOR THIS INTO THE LATE
AFTERNOON AND EARLY EVENING. PEAK POTENTIAL FOR BILLINGS WILL BE
22-01Z. OUR EAST IS STILL SEEING EFFECTS FROM LARGE AREA OF
STRATUS OVER THE NORTHERN PLAINS...AND BAKER IS STILL IN THE
50S...SO HAVE SCALED BACK POPS INTO THIS EVENING. FOCUS OF
ACTIVITY OVER THE NEXT 6-8 HRS WILL BE OVER OUR WEST HALF. ONLY
OTHER ISSUE TONIGHT IS FOG IN OUR EAST. DEW PT SPREAD IS ONLY 4F
AT BAKER AND HRRR IS SUGGESTIVE OF FOG LATE TONIGHT SO WILL ADD
PATCHY FOG TO FALLON/CARTER.
SFC RIDGE OVER THE NORTHERN PLAINS WILL SHIFT SOUTH TONIGHT AND
TOMORROW ALLOWING FOR MOISTURE ADVECTION TO COMMENCE UP THE HIGH
PLAINS. WE WILL BE UNDER THE INFLUENCE OF ZONAL RIDGING BUT WITH A
WEAK SHORTWAVE AND EVENING FRONTAL PASSAGE WE SHOULD SEE ISOLD TO
SCATTERED SHOWERS AND TSTMS IN THE AFTERNOON AND EVENING ON
WEDNESDAY. POTENTIAL FOR SEVERE STORMS SHOULD BE WITHIN THE MORE
DEEPLY MOIST AND UNSTABLE AIRMASS SOUTHEAST OF OUR CWA OVER WY/
SD/NE. TEMPS TOMORROW SHOULD RISE INTO THE LOWER 80S.
MORE INTERESTING CONVECTIVE POTENTIAL FOR US EMERGES THURSDAY AS
WE CONTINUE TO MOIST ADVECT ALLOWING FOR PWATS TO RISE TO NEAR OR
A BIT ABOVE AN INCH ACROSS OUR EAST. NAM IS MORE AGGRESSIVE WITH A
LATE DAY PACIFIC SHORTWAVE BUT THE LATEST GFS/ECMWF RUNS HAVE
TRENDED WEAKER AND FURTHER NORTH WITH THIS FEATURE...ALLOWING FOR
700MB TEMPS TO RISE TO NEAR +14C IN OUR SOUTH. AS A RESULT IT IS
POSSIBLE THAT THE BEST POTENTIAL FOR SEVERE STORMS WILL BE NORTH
OF OUR CWA...OR AT THE VERY LEAST ACROSS OUR NORTH AND EAST PARTS
THURSDAY AFTERNOON AND NIGHT. HAVE ADJUSTED POPS SLIGHTLY TO BE
HIGHEST ACROSS OUR NORTH. IF THE NAM IS CORRECT IN SHOWING 2000+
J/KG OF CAPE ALONG WITH PLENTIFUL SHEAR...WE COULD BE LOOKING AT
AN EPISODE OF SEVERE WX. WILL CONTINUE TO HIGHLIGHT THIS POTENTIAL
IN HWO AND GRAPHIC. OTHERWISE...TEMPS WILL TAKE ANOTHER STEP UP
WITH HIGHS FURTHER INTO THE 80S ON THURSDAY...AND MAYBE NEAR 90F
IN OUR SOUTH SUCH AS NEAR SHERIDAN.
JKL
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
EXTENDED MODELS ARE IN DECENT AGREEMENT TO END THE WEEK INTO THE
BEGINNING OF THE WEEKEND BUT DIVERGE BY MONDAY INTO EARLY NEXT
WEEK. A ZONAL FLOW WILL BE OVER THE FORECAST AREA FRIDAY AS AN
UPPER LOW MOVES ONTO THE BRITISH COLUMBIA COAST. THIS LOW WILL
MOVE ACROSS SOUTHERN CANADA SATURDAY INTO SATURDAY NIGHT. A FEW
DISTURBANCES WILL MOVE ACROSS THE AREA BRINGING A CONTINUED CHANCE
FOR SHOWERS AND THUNDERSTORMS BOTH DAYS. THE FLOW ALOFT WILL
CONTINUE TO BE ZONAL SUNDAY WITH SOME DRIER AIR POSSIBLY MOVING
INTO THE AREA RESULTING IN LESSENING CHANCES FOR SHOWERS AND
THUNDERSTORMS.
MODELS SHOW AN UPPER LOW AND TROUGH MOVING ONTO THE PACIFIC
NORTHWEST COAST EARLY NEXT WEEK BUT DIFFER IN TIMING BUT SOMETIME
DURING THE MONDAY OR TUESDAY TIMEFRAME. THIS WILL BRING A RETURN
SOUTHWEST FLOW ALOFT ALONG WITH SEVERAL DISTURBANCES ACROSS THE
AREA. AS A RESULT...THE MONDAY/TUESDAY PERIOD LOOKS TO HAVE THE
BEST SHOT FOR STRONG TO SEVERE THUNDERSTORMS. TEMPERATURES WILL BE
ABOVE NORMAL WITH READINGS IN THE LOWER TO MIDDLE 80S FOR MOST
DAYS. HOOLEY
&&
.AVIATION...
A DISTURBANCE WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON
INTO THE EVENING HOURS. THIS WILL BRING A CHANCE FOR SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. THE BEST CHANCES
FOR ACTIVITY WILL BE ALONG AND WEST OF A KSHR-KBIL-ROUNDUP LINE.
SMALL HAIL AND WIND GUSTS TO 50KTS WILL BE POSSIBLE WITH THE
THUNDERSTORMS. AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS
POSSIBLE THROUGH 04Z. MVFR CONDITIONS WILL BE LIKELY WITH ANY
THUNDERSTORM ACTIVITY. OTHERWISE...VFR CONDITIONS WILL PREVAIL.
HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 053/082 058/085 060/082 056/076 052/080 057/087 058/082
32/T 23/T 34/T 43/T 21/B 11/B 12/T
LVM 047/081 050/083 053/082 048/074 046/081 050/087 051/083
32/T 33/T 33/T 42/T 11/B 11/B 12/T
HDN 053/084 056/086 058/084 056/076 050/080 055/088 057/083
42/T 23/T 34/T 44/T 21/B 11/B 12/T
MLS 053/082 059/083 060/083 055/076 050/075 055/084 055/080
13/T 34/T 44/T 44/T 22/T 12/T 22/T
4BQ 051/081 057/083 059/083 055/076 049/075 054/087 054/080
23/T 34/T 44/T 44/T 21/B 11/B 11/B
BHK 047/078 055/077 058/082 055/075 049/073 052/081 054/076
22/T 34/T 54/T 44/T 22/T 12/T 22/T
SHR 049/079 053/086 055/081 052/073 047/075 050/086 052/080
43/T 22/T 24/T 44/T 31/B 11/B 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 16, 2:35 PM MDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BILLINGS MT 235 PM MDT TUE JUN 16 2015 MTZ028>042-056>058-063>068-WYZ098-099-172045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 235 PM MDT TUE JUN 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING...MAINLY ALONG A HARLOWTON TO BILLINGS TO SHERIDAN LINE. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE THE MAIN THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONDITIONS ON THURSDAY MAY BE FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL ARE THE MAIN THREATS WITH THESE STORMS. STAY TUNED TO THE FORECAST FOR UPDATES FOR YOUR AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 16, 3:05 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 305 PM MDT TUE JUN 16 2015 MTZ028-041-042-162200- NORTHERN SWEET GRASS MT-SOUTHERN WHEATLAND MT-GOLDEN VALLEY MT- 305 PM MDT TUE JUN 16 2015 ...SIGNIFICANT WEATHER ADVISORY... AT 305 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF HARLOWTON...MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL SWEET GRASS...SOUTHWESTERN GOLDEN VALLEY AND SOUTH CENTRAL WHEATLAND COUNTIES. LAT...LON 4624 11013 4641 10999 4626 10945 4601 10962 TIME...MOT...LOC 2105Z 296DEG 14KT 4630 10997 REIMER
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:05 PM MDT | Special Weather Statement | BYZ | Wheatland | 55 min |
| Jun 16, 4:02 PM MDT | Special Weather Statement | BYZ | Stillwater | 58 min |
| Jun 16, 4:15 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 60 min |
| Jun 16, 5:03 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon, Stillwater, Yellowstone | 57 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.